Hail, Oglala Lakota
- When
- August 15, 7:05 PM MST
- Where
- Oglala Lakota County, 13 mi W of Oglala
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.180, -103.008
A severe thunderstorm produced quarter sized hail at the western edge of Shannon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced quarter sized hail at the western edge of Shannon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 2:00 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT WED AUG 15 2007 .DISCUSSION..CURRENT SURFACE ANALYSIS PLACES WEAK LOW OVER EASTERN/CNTRL WYOMING WITH FRONTAL BOUNDARY SLIDING THROUGH THE AREA. HIGH PRESSURE OVER ALBERTA INTO WESTERN SASKATCHEWAN CONTINUES TO SLOWLY MOVE SOUTHWARD. THOUGH THE FRONT IS SLIDING THROUGH THE AREA...MOST OF THE COOLER AIR REMAINS TO THE NORTH. MONSOONAL FLOW ALOFT CONTINUES WITH A VARIETY OF WEAK EMBEDDED WAVES. A FEW ECHOS ARE STARTING TO DEVELOP ON KUDX GENERALLY SOUTHWEST OF THE CWFA. FOR THIS AFTERNOON INTO TONIGHT...MODELS CONTINUE TO KEEP THE HIGHER INSTABILITY OVER THE FAR SOUTHERN CWFA EARLY...THOUGH NOW ARE STARTING TO SHIFT THE INSTABILITY SOMEWHAT NORTH OVERNIGHT. MODELS ALSO HINT AT AN INCREASE IN THETA-E ADVECTION TO THE NORTH LATER IN THE EVENING. WITH ALL THIS...HAVE RAN HIGHER POPS ALONG THE SOUTHERN BORDER EARLY...THEN PUSHED POPS OVER MUCH OF THE CWFA FOR AFTER MIDNIGHT IN ACCORDANCE WITH LATEST GUIDANCE. FOR TOMORROW...SOME ACTIVITY MAY END UP LINGERING INTO THE MORNING HOURS FROM OVERNIGHT CONVECTION. OTHERWISE...A MILDER DAY IS EXPECTED IN THE WAKE OF THE AFOREMENTIONED FRONT. RETURN FLOW WILL SET UP BRINGING MOISTURE BACK INTO THE AREA. THE QUESTION IS THE AMOUNT OF MOISTURE THAT WILL MAKE IT UP...AND THE TIMING. AT ANY RATE...HAVE GONE WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHWESTERN CWFA IN THE EVENING...AND OVER THE WHOLE CWFA OVERNIGHT. FRIDAY INTO FRIDAY NIGHT MAY BE THE MOST ACTIVE DAY. TEMPERATURES WILL REBOUND BACK INTO THE LOWER TO MID 90S. MODELS ARE PAINTING CAPE VALUES OF 1500-2500 J/KG WITH SUFFICIENT SHEAR OVER THE NORTHERN 2/3 OF THE CWFA TO SUPPORT ROTATING STORMS WHILE THE NEXT OF THE SERIES OF WAVES APPROACH THE AREA. EXTENDED...A FLAT RIDGE WILL GENERALLY REMAIN OVER THE REGION THIS WEEKEND AND INTO EARLY NEXT WEEK. A SERIES OF UPPER LEVEL DISTURBANCES...COMBINED WITH A COLD FRONTAL PASSAGE EARLY NEXT WEEK...WILL BRING PERIODIC CHANCES FOR SHOWERS AND STORMS THROUGH THE PERIOD. TEMPERATURES WILL REMAIN NEAR TO ABOVE AVERAGE...WITH HIGHS IN THE 80S AND 90S. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE EVENING HOURS...WITH THE MOST COVERAGE EXPECTED ACROSS TWEB ROUTES 258...259...AND 285. CONDITIONS WILL REMAIN VFR THROUGH THE EVENING HOURS...EXCEPT FOR LOCAL MVFR IN HEAVIER SHOWERS. SOME LOW CLOUDS WILL LIKELY DEVELOP TOWARD MORNING FROM THE BLACK HILLS AREA SOUTH AND EASTWARD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 632 AM MDT WED AUG 15 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 632 AM MDT (732 AM CDT) WED AUG 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA...AND NORTHEAST WYOMING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS FAR SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. SOME STORMS HAVE THE POTENTIAL TO BECOME SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE ALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 333 PM MDT WED AUG 15 2007 WYZ055-058-152200- SOUTHERN CAMPBELL-WESTON- 333 PM MDT WED AUG 15 2007 ...THUNDERSTORMS MOVING INTO THE AREA... AT 33O PM MDT...THUNDERSTORMS WERE STARTING TO DEVELOP OVER PARTS OF NORTHEAST WYOMING. LOCATIONS THAT MAY BE AFFECTED BY THESE STORMS THROUGH 400 PM MDT INCLUDE ROCHELLE AND CLARETON. SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING MAY BE POSSIBLE WITH THESE STORMS. IF THE STORMS APPROACH YOUR LOCATION...GO INSIDE AND STAY AWAY FROM WINDOWS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT WED AUG 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 NNE DEERFIELD 44.06N 103.81W
08/15/2007 E0.75 INCH PENNINGTON SD PUBLIC
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT WED AUG 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 SE ROCHFORD 44.09N 103.68W
08/15/2007 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
&&
BCECILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT WED AUG 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL PACTOLA RESERVOIR 44.07N 103.50W
08/15/2007 E0.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
BCECILThe Rapid City radar (KUDX), 106 km away, was scanning. The volume nearest the first event began at 02:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43310.